Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stress, medication and delayed seroconversion
Nov 16, 2012

Dear Dr.

First of all sorry about my English. I'm a 30 year old guy from south east Asia. I've been in chronic stress and so depressed in the 5 months since exposure. I'm very terrified about getting HIV. I had come to psychiatrist who prescribed fluoxetine and alprazolam. During the first 3 months I developed a lot of symptoms related to HIV, but after 5 months I am still non-reactive.

My question is: can stress/depression or my medication somehow delay seroconversion?

Thank you for the answer.

Response from Dr. Fawcett

Thanks for writing. Neither stress nor depression can delay seroconversion. Anxiety, however, can create numerous stress-related symptoms that can mimic symptoms of HIV. Being non-reactive at five months is very good. Continue working with your doctors on reducing your stress levels. I feel that alprazolam should only be used in the short-term for symptom management. You can also find relief with other tools such as progressive relaxation, deep breathing, and meditation. If available, I would also recommend speaking with a mental health counselor about your fears. There are tools to help you counteract certain thoughts/beliefs that create the fear.

Good luck!

David



Previous
Taking my meds, a life-long commitment
Next
Caring for our son

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement